Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS El Paso, TX

July 2, 2014Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 2, 2014, 4:58 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2014, 4:58 PM MDT (22:58 UTC)
Expired
Jul 2, 2014, 8:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The Holloman AFB radar (KHDX), 169 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WGUS54 KEPZ 022258
FFWEPZ
NMC017-030200-
/O.NEW.KEPZ.FF.W.0008.140702T2258Z-140703T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
458 PM MDT WED JUL 2 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 800 PM MDT

* AT 458 PM MDT...YOUR NATIONAL WEATHER SERVICE DOPPLER RADAR IS 
ESTIMATING UP TO ONE AND ONE INCHES OF RAINFALL IN THE LAST HOUR 
FROM SLOW MOVING THUNDERSTORMS OVER THE UPPER MIMBRES AND MCKNIGHT 
CANYON DRAINAGE BASINS.

* LOCATIONS IMPACTED INCLUDE...
  COONEY...MIMBRES....


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH OR MORE ARE POSSIBLE IN 
THESE BASINS IN THE NEXT HOUR OR TWO.

FLOODING IS OCCURRING OR IS IMMINENT NEAR SILVER FIRE BURN AREA.
RAPID RISES IN WATER AND QUICK MOVING DEBRIS FLOWS ARE POSSIBLE.
AVOID CREEKS AND DRAINAGES NEAR BURNED AREAS. MOVE TO HIGHER GROUND
QUICKLY. IF CAUGHT BY FLASH FLOODING OR DEBRIS FLOWS...CALL 911.

&&

LAT...LON 3302 10802 3310 10796 3311 10792 3315 10786
      3307 10784 3306 10786 3301 10785 3300 10792
      3294 10800 3296 10802

$$

TRIPOLI
2 follow-up statements
112 
WGUS74 KEPZ 030155
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
755 PM MDT WED JUL 2 2014

NMC017-030200-
/O.CON.KEPZ.FF.W.0008.000000T0000Z-140703T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
755 PM MDT WED JUL 2 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN GRANT
COUNTY UNTIL 800 PM MDT...

AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
AREA.

LOCATIONS IMPACTED INCLUDE...
  COONEY...MIMBRES...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

UP TO ONE HALF INCH OF ADDITIONAL RAINFALL IS POSSIBLE IN THE 
MIMBRES AND MCKNIGHT CANYON DRAINAGE BASINS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS AND MOVE TO HIGHER GROUND

&&

LAT...LON 3302 10802 3310 10796 3311 10792 3315 10786
      3307 10784 3306 10786 3301 10785 3300 10792
      3294 10800 3296 10802

$$

TRIPOLI
671 
WGUS74 KEPZ 030200
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
800 PM MDT WED JUL 2 2014

NMC017-030215-
/O.EXP.KEPZ.FF.W.0008.000000T0000Z-140703T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
800 PM MDT WED JUL 2 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN GRANT
COUNTY HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3302 10802 3310 10796 3311 10792 3315 10786
      3307 10784 3306 10786 3301 10785 3300 10792
      3294 10800 3296 10802

$$

TRIPOLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:24 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 2, 3:24 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
324 PM MDT WED JUL 2 2014

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT AND THURSDAY AS MOIST
AIRMASS REMAINS IN PLACE. SOME HEAVY RAIN AND LOCAL FLOODING IS
POSSIBLE WITH A FEW OF THESE STORMS. THE HIGHER MOISTURE LEVELS
BEGIN DRIFTING WEST OUT OF THE BORDERLAND FRIDAY THROUGH
TUESDAY...ALTHOUGH ENOUGH MOISTURE WILL PERSIST TO CONTINUE ISOLATED
THUNDERSTORMS...MAINLY OVER THE MOUNTAINS. DUE TO THE INCREASE IN
CLOUDS AND MOISTURE...TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW
NORMAL.

&&

.DISCUSSION...
WV IMAGERY STILL SHOWING RELATIVELY DEEP MOISTURE REMAINING IN PLACE
OVER THE CWA. BLENDED TPW SHOWS PW'S RANGING FROM .9" FAR NW TO 1.2"
SE. SEVERAL HI RES MODELS THIS MORNING HAVE BEEN SHOWING
GRANT/SIERRA COUNTIES AS A HOT SPOT FOR CONVECTION THIS EVENING AND
COMBINED WITH LITTLE ACTIVITY THERE YESTERDAY...INCREASED POPS IN
THAT AREA. HRRR EARLY RUNS THIS MORNING WERE ALSO SHOWING A DECENT
AMOUNT OF RAIN FOR MUCH OF EL PASO/HUDSPETH COUNTIES...LIKELY FUELED
BY OUTFLOW COMING OFF THE SACS...BUT LATEST RUN LOOKS TO BE BACKING
OFF THAT THEME. THURSDAY SHOULD BE A CLOSE REPEAT OF TODAY AS
MOISTURE CONTINUES. MAIN IMPACTS OF STORMS TONIGHT AND THURSDAY
APPEAR TO BE HEAVY RAIN/FLOODING DUE TO SEASONALLY HIGH PW'S AND
SLOW STORM MOVEMENT. STRONG GUSTY WINDS OF 45-55 MPH ALSO POSSIBLE.

FRIDAY THROUGH MONDAY...PATTERN OF REDUCED CONVECTION LOOKS TO
CONTINUE WITH THIS MORNING'S MODEL RUNS. DEEP LAYERED MOISTURE
SLOWLY DRIFTS WEST OF OUT THE AREA AS NORTHEAST FLOW STRENGTHENS.
THOUGH MODELS NOT SHOWING STRONG DRY CONTINENTAL
ADVECTION...MOISTURE DOES DECREASE. BY FRIDAY AND SATURDAY PW'S
DECREASE TO ABOUT .7-.9" WHILE DEWPOINTS FALL FROM THE 45-55 DEG
RANGE TO 35-45 DEG. STILL SHOULD BE ENOUGH TO KEEP ISOLATED POP
CHANCES IN FOR EACH DAY...THOUGH MOUNTAINS AS USUAL WILL HAVE THE
BEST CHANCE OF RAIN.

TUESDAY AND WEDNESDAY...EARLIER MODEL RUNS WERE SHOWING AN INCREASE
IN MOISTURE AGAIN FOR HIGHER THUNDERSTORM BUT LATEST RUNS NOT REALLY
SHOWING THIS. KEPT ISOLATED POPS IN ALL AREAS.

&&

.AVIATION...VALID 030000Z - 040000Z
MAINLY VFR ACROSS THE AREA WITH SCATTERED SHOWERS AND THUNDERSTORMS
INTO TONIGHT. SKY: FEW-SCT040-080 SCT-BKN 100-140 AND BKN200-250.
EXPECT SCT SHRA/TSRA UNTIL AROUND 06Z...THEN ISOLD SHRA. CIGS
SCT-BKN040-080 BKN-OVC100-140 IN AREAS OF SHRA/TSRA WITH VSBY AT
TIMES BELOW 1SM IN HEAVIER RAIN. WINDS GENERALLY EAST TO SOUTHEAST
AT 10-15KTS THIS EVENING INTO EARLY TONIGHT...DIMINISHING TO 5-10
KTS AFTER MIDNIGHT. AFTERNOON AND EVENING SHRA/TSRA ARE EXPECTED
AGAIN THURSDAY.

&&

.FIRE WEATHER...
EAST TO SOUTHEAST WINDS WILL CONTINUE TO BRING MOIST UNSTABLE AIR
INTO THE REGION TONIGHT AND THURSDAY. THIS WILL LEAD TO SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE AREA TONIGHT...AND AGAIN ON
THURSDAY. ANY STORMS TONIGHT AND THURSDAY COULD PRODUCE LOCALLY
HEAVY RAINS AND STRONG DOWNDRAFT WINDS. HIGH PRESSURE ALOFT MOVING
INTO THE FOUR CORNERS AREA WILL BRING SLIGHTLY DRIER AND WARMER AIR
OVER THE FOURTH OF JULY WEEKEND...BUT THERE WILL STILL BE ENOUGH
MOISTURE FOR AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER THE
GILA REGION AND IN THE SACRAMENTO MTNS. MINIMUM AFTERNOON HUMIDITY
GENERALLY IN THE 20 TO 30 PERCENT RANGE OVER THE LOWLANDS THURSDAY
AND IN THE 30 TO 40 PERCENT RANGE OVER AREA MOUNTAINS. HAINES
INDICES GENERALLY LOW (3) THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  94  76  95  74 /  30  20  30   0  10
SIERRA BLANCA           72  92  73  93  69 /  20  20  20   0  10
LAS CRUCES              69  93  70  94  69 /  30  20  30   0  10
ALAMOGORDO              70  93  71  92  70 /  30  20  30  10  10
CLOUDCROFT              48  66  47  68  46 /  40  30  40  20  20
TRUTH OR CONSEQUENCES   68  93  69  91  68 /  60  20  30  20  20
SILVER CITY             60  85  60  87  62 /  60  30  40  20  20
DEMING                  69  93  70  92  69 /  40  30  30  10  10
LORDSBURG               68  92  69  92  68 /  60  40  40  20  20
WEST EL PASO METRO      74  94  75  94  73 /  30  20  30   0  10
DELL CITY               66  93  67  93  65 /  20  10  10   0  10
FORT HANCOCK            73  96  76  97  71 /  30  20  20   0  10
LOMA LINDA              68  87  69  90  67 /  30  20  30   0  10
FABENS                  72  95  73  96  71 /  30  20  20   0  10
SANTA TERESA            71  93  71  95  70 /  30  20  30   0  10
WHITE SANDS HQ          71  94  72  95  71 /  40  20  30   0  10
JORNADA RANGE           65  94  66  94  65 /  40  20  30   0  10
HATCH                   67  96  68  94  67 /  50  20  30   0  10
COLUMBUS                72  93  74  89  72 /  40  30  30  10  10
OROGRANDE               69  93  70  94  69 /  30  20  30   0  10
MAYHILL                 57  78  57  78  56 /  40  30  40  20  20
MESCALERO               54  77  54  78  53 /  40  30  40  20  20
TIMBERON                53  74  53  76  52 /  40  30  40  20  20
WINSTON                 63  85  60  86  61 /  60  40  50  20  30
HILLSBORO               69  91  70  93  68 /  60  30  30  10  20
SPACEPORT               68  93  69  92  68 /  60  20  30  10  10
LAKE ROBERTS            58  85  59  87  56 /  60  40  50  30  20
HURLEY                  62  88  63  87  61 /  60  40  40  20  20
CLIFF                   54  89  52  88  52 /  60  40  40  20  20
MULE CREEK              53  86  50  88  49 /  60  40  40  20  20
FAYWOOD                 66  89  67  94  65 /  60  30  30  20  20
ANIMAS                  71  93  71  92  71 /  40  40  40  20  20
HACHITA                 67  93  68  93  67 /  40  30  30  20  20
ANTELOPE WELLS          70  92  71  89  70 /  40  30  30  20  20
CLOVERDALE              64  86  65  87  63 /  50  40  40  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Jul 2, 12:25 PM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1225 PM MDT WED JUL 2 2014

NMZ401>417-TXZ418>424-031845-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1225 PM MDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND
OVERNIGHT. SOME STORMS MAY BECOME STRONG TO NEAR SEVERE. STORM
MOTION WILL BE SLOW AND RAINS COULD BECOME HEAVY. THUS ISOLATED
LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL WITH LOCAL
FLOODING. A FEW STORMS MAY ALSO PRODUCE WIND GUSTS TO 50 MPH AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EXPECT ANOTHER ROUND OF SCATTERED STORMS AREA WIDE THURSDAY WITH THE
SAME THREATS AS WEDNESDAY'S STORMS. BEYOND FRIDAY THROUGH SUNDAY
SHOULD SEE THUNDERSTORMS BECOME ISOLATED...AND MOSTLY OVER THE
MOUNTAINS. SOME STORMS WILL STILL POSE A THREAT OF STRONG OUTFLOW
WINDS TO NEAR 50 MPH AND SMALL TO MODERATE HAIL. THUNDERSTORM
COVERAGE MAY INCREASE AGAIN MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TO MONITOR FOR HEAVY RAINS
AND FLOODING ALONG WITH STRONG WINDS AND HAIL MAINLY TUESDAY
AFTERNOON THROUGH THURSDAY NIGHT.

HEFNER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:08 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero52 min
Jul 1, 6:50 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero55 min
Jul 1, 7:41 PM MDTSevere Thunderstorm WarningEPZDoña Ana33 min
Jul 1, 7:50 PM MDTAreal Flood AdvisoryEPZDoña Ana115 min
Jul 1, 9:51 PM MDTSevere Thunderstorm WarningEPZOtero39 min
Jul 2, 2:23 AM MDTSevere Thunderstorm WarningEPZOtero37 min
Jul 2, 2:54 AM MDTFlash Flood WarningEPZOtero96 min
Jul 2, 4:41 PM MDTSevere Thunderstorm WarningEPZGrant49 min
Jul 2, 5:33 PM MDTFlash Flood WarningEPZSierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.